Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 284, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2011, 3:07 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2011, 3:07 AM EDT (07:07 UTC)
- Expired
- Jun 20, 2011, 3:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 49 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3898 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 14.9
The text
As transmitted, in the capitals the NWS used until 2016.
329
WUUS54 KMRX 200707
SVRMRX
TNC025-067-VAC105-200745-
/O.NEW.KMRX.SV.W.0284.110620T0707Z-110620T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 AM EDT MON JUN 20 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 AM EDT
* AT 306 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF SOUTH WALLINS
TO MIDDLESBORO...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...HARROGATE-SHAWANEE...TAZEWELL...EWING...ROSE HILL...
ARTHUR...SPRINGDALE...SANDLICK...EVANSTON...LONE MOUNTAIN...HOWARD
QUARTER AND KYLES FORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3658 8297 3635 8365 3659 8385 3659 8369
3663 8364 3667 8353 3667 8341 3671 8335
3671 8332
TIME...MOT...LOC 0708Z 311DEG 32KT 3665 8339 3659 8369
$$
DGS2 follow-up statements
286
WWUS54 KMRX 200720
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT MON JUN 20 2011
TNC025-067-VAC105-200745-
/O.CON.KMRX.SV.W.0284.000000T0000Z-110620T0745Z/
CLAIBORNE TN-HANCOCK TN-LEE VA-
320 AM EDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR LEE...HANCOCK AND CLAIBORNE COUNTIES...
AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM EWING TO ARTHUR...OR ALONG A
LINE EXTENDING FROM 9 MILES WEST OF SNEEDVILLE TO MIDDLESBORO...
MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...TAZEWELL...SPRINGDALE...EVANSTON...SANDLICK...HOWARD
QUARTER...LONE MOUNTAIN AND KYLES FORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3658 8297 3635 8365 3659 8385 3659 8369
3663 8364 3667 8353 3667 8341 3671 8335
3671 8332
TIME...MOT...LOC 0720Z 312DEG 33KT 3655 8331 3654 8366
$$
DGS969
WWUS54 KMRX 200732
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 AM EDT MON JUN 20 2011
VAC105-200742-
/O.CAN.KMRX.SV.W.0284.000000T0000Z-110620T0745Z/
LEE VA-
332 AM EDT MON JUN 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...
LAT...LON 3659 8301 3658 8297 3635 8365 3658 8385
3659 8369 3661 8367 3659 8361
TIME...MOT...LOC 0732Z 319DEG 22KT 3652 8364
$$
TNC025-067-200745-
/O.CON.KMRX.SV.W.0284.000000T0000Z-110620T0745Z/
CLAIBORNE TN-HANCOCK TN-
332 AM EDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR HANCOCK AND CLAIBORNE COUNTIES...
AT 329 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ARTHUR...OR 7 MILES SOUTHEAST OF MIDDLESBORO...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...TAZEWELL...SPRINGDALE...SANDLICK...LONE MOUNTAIN...
HOWARD QUARTER...EVANSTON AND KYLES FORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3659 8301 3658 8297 3635 8365 3658 8385
3659 8369 3661 8367 3659 8361
TIME...MOT...LOC 0732Z 319DEG 22KT 3652 8364
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:20 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 20, 1:20 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT MON JUN 20 2011
.AVIATION...
THUNDERSTORMS ARE REDEVELOPING ACROSS KY EARLY THIS MORNING...AND
WILL TRACK TO THE SOUTHEAST OVER THE NEXT FEW HOURS. IT IS POSSIBLE
THAT ONE OF THESE STORMS COULD AFFECT TRI OR TYS...BUT CHANCES
APPEAR TO LOW TO MENTION IN TAFS AT THIS POINT. WILL AMEND FOR TS
IF NEEDED. MID CLOUDS ARE CLEARING OUT OF TRI...WHICH MAY ALLOW FOR
SOME FOG DEVELOPMENT THERE TOWARD SUNRISE. TRI WILL CONTINUE TO
HAVE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
DAY...AND WILL MENTION CB AND VCTS THERE. TYS WILL HAVE A CHANCE OF
STORMS BUT MAINLY IN THE AFTERNOON. CHA REMAINS MORE STABLE AND IS
NOT LIKELY TO SEE ANY PRECIP.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR THE
FOLLOWING ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...
HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LOUDON...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT
TN...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR THE
FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGSHazardous weather outlook, Jun 19, 2:00 PM EDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SUN JUN 19 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 200 PM EDT (100 PM CDT) SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS... LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND AGAIN ON WEDNESDAY. DMG
In the hours before
Local storm report, Jun 19, 11:28 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG MOUNT CREST 35.67N 85.24W
06/19/2011 BLEDSOE TN LAW ENFORCEMENT
ONE TREE DOWN ON BIG SPRING GAP RD.
&&Local storm report, Jun 19, 11:32 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
06/19/2011 RHEA TN LAW ENFORCEMENT
FEW TREE LIMBS DOWN.
&&Local storm report, Jun 19, 11:43 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 PM EDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG MURPHY 35.09N 84.03W
06/19/2011 CHEROKEE NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
&&Local storm report, Jun 20, 12:09 AM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1209 AM EDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG BRASSTOWN 35.02N 83.91W
06/19/2011 CLAY NC LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jun 20, 12:25 AM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 AM EDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 1 S GREENEVILLE 36.15N 82.82W
06/19/2011 GREENE TN LAW ENFORCEMENT
A FEW TREES DOWN.
0335 PM HAIL POWELL 36.03N 84.03W
06/19/2011 E1.00 INCH KNOX TN TRAINED SPOTTER
0950 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
06/19/2011 RHEA TN LAW ENFORCEMENT
FEW TREE LIMBS DOWN.
1002 PM HAIL TEN MILE 35.67N 84.67W
06/19/2011 E0.88 INCH MEIGS TN AMATEUR RADIO
1005 PM HAIL TEN MILE 35.67N 84.67W
06/19/2011 E1.00 INCH MEIGS TN AMATEUR RADIO
1025 PM TSTM WND DMG MOUNT CREST 35.67N 85.24W
06/19/2011 BLEDSOE TN LAW ENFORCEMENT
ONE TREE DOWN ON BIG SPRING GAP RD.
1028 PM FUNNEL CLOUD MOUNT CREST 35.67N 85.24W
06/19/2011 BLEDSOE TN TRAINED SPOTTER
1028 PM HAIL NIOTA 35.51N 84.55W
06/19/2011 E0.75 INCH MCMINN TN AMATEUR RADIO
1040 PM HAIL 5 SSE MADISONVILLE 35.46N 84.33W
06/19/2011 E1.00 INCH MONROE TN LAW ENFORCEMENT
1055 PM TSTM WND DMG 1 SE ATHENS 35.44N 84.59W
06/19/2011 MCMINN TN AMATEUR RADIO
TREE DOWN ON HOME AT 108 MASON STREET.
1120 PM TSTM WND DMG MURPHY 35.09N 84.03W
06/19/2011 CHEROKEE NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
1135 PM TSTM WND DMG BRASSTOWN 35.02N 83.91W
06/19/2011 CLAY NC LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Special weather statement, Jun 20, 2:53 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 253 AM EDT MON JUN 20 2011 TNZ014-015-VAZ001-200745- CLAIBORNE TN-HANCOCK TN-LEE VA- 253 AM EDT MON JUN 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK AND CLAIBORNE COUNTIES UNTIL 345 AM EDT... AT 249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PONZA...OR NEAR PINEVILLE...MOVING SOUTHEAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE... HARROGATE-SHAWANEE...TAZEWELL...CUMBERLAND GAP...ARTHUR...EWING... LONE MOUNTAIN...ROSE HILL...HOWARD QUARTER AND EVANSTON. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:03 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Morgan, Rhea, Roane | 57 min |
| Jun 19, 9:54 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 51 min |
| Jun 19, 10:11 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 82 min |
| Jun 19, 10:12 PM EDT | Tornado Warning | MRX | Bledsoe, Rhea | 48 min |
| Jun 19, 10:25 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 50 min |
| Jun 19, 10:45 PM EDT | Tornado Warning | MRX | Meigs, Rhea | 17 min |
| Jun 19, 10:48 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 42 min |
| Jun 20, 3:27 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 48 min |
| Jun 20, 3:42 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 32 min |
| Jun 20, 3:47 AM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins, Washington | 43 min |
| Jun 20, 3:58 AM EDT | Flash Flood Warning | MRX | Claiborne, Hancock | 5 hr |
| Jun 20, 4:23 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 52 min |
| Jun 20, 4:55 AM EDT | Flash Flood Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins | 5 hr |
| Jun 20, 9:40 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 50 min |
| Jun 20, 10:59 AM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins, Sullivan | 91 min |
| Jun 20, 9:32 AM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Wise, City of Norton | 3 hr |
| Jun 20, 12:40 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 92 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.